Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 142, NWS Jackson, KY

November 24, 2001Knox County, Laurel County, Whitley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Nov 24, 2001, 11:15 PM EST for Knox County, Laurel County, Whitley County, Kentucky. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Nov 24, 2001, 11:15 PM EST (04:15 UTC)
Expired
Nov 25, 2001, 12:00 AM EST
In force
45 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Knox County, KY, Laurel County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 96 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 24, 11:35 PM ESTThunderstorm WindCorbin, KYPower lines were blown down on Fifth Street in Corbin.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WUUS53 KJKL 250416
SVRJKL
KYC121-125-235-250500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1115 PM EST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUREL COUNTY
  WHITLEY COUNTY
  KNOX COUNTY

* UNTIL MIDNIGHT EST

* AT 1114 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES   
SOUTH OF CORBIN...OR ABOUT 11 MILES NORTH OF WILLIAMSBURG...MOVING   
NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH CORBIN AROUND 1120 PM EST
  BARBOURVILLE AROUND 1125 PM EST
  LONDON AROUND 1140 PM EST

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 65 MPH.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3692 8424 3661 8396 3683 8377 3704 8382
          3728 8405

$$

MJ/DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 1:20 PM EST, 9 hours 55 minutes earlier.

Area forecast discussion, Nov 24, 1:20 PM EST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
120 PM EST SAT NOV 24 2001

AN ACTIVE WEATHER PATTERN FOR THE NEXT SEVERAL DAYS. SEVERAL FCST
CONCERNS IN BOTH THE LONG TERM AND SHORT TERM. MAIN SHORT TERM
PROBLEM IS WITH TONIGHTS WX...SVR CHANCES/WINDS/TIMING OF ENDING OF
THE PCPN IN THE MORNING. MAIN LONG TERM PROBLEM IS THU NIGHT/FRI AND
THE POSSIBILITY OF MIXED OR FROZEN PCPN.

SO FAR TODAY...DOWNSLOPING WINDS HAVE BEEN WINNING THE BATTLE.
HOWEVER AS THE BNDRY MOVES CLOSER THE DYNAMICS WILL OVERCOME THE
DOWNSLOPE EFFECT. SFC CHART SHOWING COLD FRONT ACRSS EASTERN MO AND
AR DOWN INTO FAR E LA. WARM FRONTAL BNDRY HARD TO DISCERN BUT
APPEARS TO BE ACROSS W-CNTRL KY AND TN. WRAPPED UP LOW SFC-ALOFT
NEAR OMA. 55 TO 60 KT 8H JET PUNCHING INTO CNTRL TN/KY. STRONG PRESS
GRADIENT BUT WINDS THUS FAR NOT MIXING DOWN OVER E KY. SLIGHT
INVERSION ON FCST SOUNDINGS. FOR TONIGHT MAIN CHALLENGE WILL BE SVR
CHANCES AND HOW MUCH OF THE STRONG WINDS ALOFT WILL MIX DOWN. HAVE
SEEN THIS BEFORE WITH 60 KT JET RIGHT ABOVE THE DECK ALONG WITH A
VERY SATURATED SOUNDING AND ALL WE GOT OUT OF IT WAS RAIN AND 8-10
KTS OF WIND. HAVE TO WONDER IF THIS EVENT WONT BE THE SAME. WILL
HOLD OFF FOR NOW ON ANY WIND ADVISORIES BUT SOME GUSTY WINDS WITH
EMBEDDED TSRA A DECENT BET. SVR CHANCES DONT LOOK ALL THE PROMISING.
TIMING IS WRONG AND THE BEST DYNAMICS SEEM A BIT OUT OF PHASE. FEEL
THERE COULD BE A FEW SVR EARLY-EARLY EVENING WHEN THE ACTIVITY FIRST
ENTERS THE WESTERN CWA. WILL NOT MENTION TIMING IN THE ZONES AS AT
LEAST SOME RAIN SHOULD GO ON ALL NIGHT. NEAR 100 POPS. GUIDANCE
NUMBERS LOOK CLOSE.

WILL HAVE TO MAKE SOME MENTION OF LOW CHC SHRAS IN THE MORNING AS
PCPN MAY LAST JUST PAST 12Z ESP IN THE EASTERN ZONES. CLOUDS DECR
THRU THE DAY AND HIGHS GET BACK UP INTO THE 60-65 RANGE. WILL GO
MCLR TOMORROW NIGHT WITH LOWS MID 30S VALLEYS/LOWER 40S RIDGES.

HIGH PRESSURE AND SHORT WAVE RIDGE TO DOMINATE THRU MOST OF MONDAY.
CLOUDS INCR MONDAY NIGHT AND WILL MAKE MENTION OF SHRA. SHOWERS LOOK
LIKELY DURING THE DAY ANYHOW ON TUESDAY.

FOR WEDNESDAY THROUGH SATURDAY...AS TROFF ALOFT WORKS EAST OUT OF
THE ROCKIES...TEMPS SLIDE DOWNWARD THRU THE PERIOD. NOT VERY
CONFIDENT AT ALL IN THE MODEL SOLUTIONS. 12Z AVN IS EVEN FASTER AND
STRONGER WITH DEVELOPING SFC LOW OVER ATLANTA GA BY 12Z THU. MRF
TAKES THE FRONT UP THE SPINE OF THE APPALACHIANS...WHICH IS A
DANGEROUS TRACK FOR US. THICKNESS SCHEMES AND 8H TEMPS WOULD
INDICATE ALL RAIN EARLY ON...BUT CHANGING TO SNOW AS THE EVENT
UNFOLDS BY FRIDAY ON STRONG BACKSIDE/WRAP AROUND. 23/12Z ECMWF LOOKS
LIKE IT CAME FROM ANOTHER PLANET COMPARING IT TO THE MRF.
HOWEVER....23/00Z MRF LOOKED VERY SIMILAR TO THE 23/12Z ECMWF....AND
THE 12Z AVN RUN TRYING TO LEAD SOME CREDENCE TO THE MRF. ITS HARD TO
TELL IF THE AVN/MRF ARE OFF ON A WILD TANGENT OR NOT. I WOULD REALLY
LIKE TO SEE THE 24/12Z ECMWF AND THE PMDEPD DISCUSSION BEFORE MAKING
ANY SORT OF FINAL DECISIONS ON PCPN TYPE WORDING. IN ANY
EVENT...SEVERAL CHANGES WILL HAVE TO BE MADE IN THE DATABASE
THROUGHOUT THE EXTENDED PACKAGE. WILL TREND TEMPS LOWER AND POPS A
LITTLE HIGHER. WILL HAVE TO MAKE LAST MINUTE DECISION ON PCPN TYPE
THUR NIGHT/FRI OR HOW HARD TO EVEN HIT THE POPS FOR THAT MATTER.

NGM AND AVN MOS SIMILAR AND WONT STRAY FAR. THANKS TO CRW FOR
COORDINATION.

.JKL...NONE.

HALL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 11:42 PM ESTSevere Thunderstorm WarningJKLClay, Owsley18 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.